Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS New Orleans, LA

August 15, 2020Pearl River County, Walthall County, Mississippi; Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 15, 2020, 12:53 PM CDT for Pearl River County, Walthall County, Mississippi; Washington Parish, Louisiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 12:53 PM CDT (17:53 UTC)
Expired
Aug 15, 2020, 1:30 PM CDT
In force
37 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Washington Parish, LA, Pearl River County, MS, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3292 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3292 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS54 KLIX 151753
SVRLIX
LAC117-MSC109-147-151830-
/O.NEW.KLIX.SV.W.0101.200815T1753Z-200815T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1253 PM CDT Sat Aug 15 2020

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Eastern Washington Parish in southeastern Louisiana...
  Southeastern Walthall County in southern Mississippi...
  Northwestern Pearl River County in southern Mississippi...

* Until 130 PM CDT.

* At 1253 PM CDT, a severe thunderstorm was located near Sandy Hook,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bogalusa, Varnado, Crossroads and Angie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3100 8983 3100 8972 3082 8958 3070 8987
      3104 8999 3108 8989 3107 8984
TIME...MOT...LOC 1753Z 334DEG 21KT 3101 8987 

HAIL...<.75IN
WIND...60MPH
 
$$

TD
1 follow-up statement
037 
WWUS54 KLIX 151817
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
117 PM CDT Sat Aug 15 2020

MSC147-151826-
/O.CAN.KLIX.SV.W.0101.000000T0000Z-200815T1830Z/
Walthall MS-
117 PM CDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALTHALL COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3070 8986 3072 8988 3076 8989 3100 8973
      3100 8972 3082 8958
TIME...MOT...LOC 1816Z 324DEG 24KT 3098 8967 3079 8978 

$$

LAC117-MSC109-151830-
/O.CON.KLIX.SV.W.0101.000000T0000Z-200815T1830Z/
Washington LA-Pearl River MS-
117 PM CDT Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN WASHINGTON PARISH IN SOUTHEASTERN LOUISIANA AND
NORTHWESTERN PEARL RIVER COUNTIES...

At 116 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Sandy Hook to Crossroads, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bogalusa and Crossroads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3070 8986 3072 8988 3076 8989 3100 8973
      3100 8972 3082 8958
TIME...MOT...LOC 1816Z 324DEG 24KT 3098 8967 3079 8978 

HAIL...<.75IN
WIND...60MPH
 
$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:52 AM CDT, 9 hours 1 minute earlier.

Area forecast discussion, Aug 15, 3:52 AM CDT, 9 hours 1 minute before
Area Forecast Discussion
National Weather Service New Orleans LA
352 AM CDT Sat Aug 15 2020

.SYNOPSIS...

Weak upper trough remains across the area with a rather wet
airmass. Precipitable water on the 00z LIX sounding was at 2.17
inches. The tail of a weak shortwave over Alabama was triggering
isolated convection from Natchez southeastward to Mobile, clipping
the northern counties of our area. In addition, a few
showers/storms over the lower portions of the Louisiana coastal
parishes. Early morning temperatures generally in the mid and
upper 70s across the area.

&&

.SHORT TERM...

Earlier forecast expectations remain reasonable. Scattered
convection this morning across the area, then as low level winds
become more northwesterly during the day, the column begins to dry
out. By 00z this evening, GFSBufr sounding for New Orleans shows
precipitable water values dropping from the aforementioned 2+
inches to 1.6 inches. Beyond tonight, moisture levels remain
unseasonably low into the early part of the workweek, generally
well below 1.5 inches. Expect at that point, little or no
convection should develop over land on Sunday. Any convection
Monday will be very isolated and limited to sea breeze boundaries.
Very tempted to go with a completely dry forecast beyond this
afternoon through Monday.

Will continue forecast trends of high temperatures at the upper
end of the guidance envelope. One thing to watch for on Sunday,
and probably Monday, is if north winds are strong enough, say near
10 mph, to cancel out the sea breeze, high temperatures could get
above forecast expectations along the Mississippi coast and north
of Interstate 12.

&&

.LONG TERM...

Low level winds remain offshore through at least Wednesday, and
even after that, moisture levels as measured by precipitable water
values doesn't return to 1.75 inches until Thursday night or
Friday. Don't see any indications of any organized convective
threat through the end of the week, but as moisture levels slowly
increase, could see a little more convection near lake/sea breeze
boundaries during the afternoon hours. Will continue trend of
using the upper end of the guidance envelope for high temperature
forecasts.

&&

.AVIATION...

Seeing a few MVFR ceilings this morning at KASD and KHUM. Can't
rule out a convective threat at KMCB and KGPT prior to the 12z
forecast issuance, and will handle those with amendments if
necessary. HRRR/RAP solutions don't really pick up on much in the
way of TSRA until well beyond 18z, closer to 20-21z, so may push
back initiation of VCTS a couple of hours to fit this. Once
convective threat diminishes beyond sunset, don't expect much in
the way of flight restrictions the rest of the weekend.

&&

.MARINE...

Outside of the threat of thunderstorms, particularly today, no
marine issues anticipated. Winds should remain below 15 knots
outside of thunderstorms through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  92  74  94  73 /  30   0  10   0
BTR  94  75  97  75 /  30   0  10  10
ASD  93  74  97  74 /  30  10  10   0
MSY  93  78  95  79 /  30  10  10  10
GPT  91  76  94  76 /  40  10  10  10
PQL  93  74  97  74 /  40  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Aug 15, 12:13 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1213 PM CDT Sat Aug 15 2020

MSZ077-080-151745-
Hancock-Pearl River-
1213 PM CDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK AND
SOUTHERN PEARL RIVER COUNTIES...

At 1212 PM CDT, a strong thunderstorm was located near Mcneil, or 7
miles north of Picayune, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Picayune and Mcneil.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3068 8942 3042 8953 3055 8980 3056 8981
      3057 8979 3057 8981 3058 8981 3073 8975
TIME...MOT...LOC 1712Z 289DEG 14KT 3063 8971

TD
Special weather statement, Aug 15, 12:20 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1220 PM CDT Sat Aug 15 2020

LAZ039-071-MSZ070-071-077-151800-
Washington-Northern Tangipahoa-Pike-Walthall-Pearl River-
1220 PM CDT Sat Aug 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
TANGIPAHOA AND WASHINGTON PARISHES...SOUTHERN WALTHALL...SOUTHEASTERN
PIKE AND NORTHWESTERN PEARL RIVER COUNTIES...

At 1220 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Kokomo to near Mount Herman.
Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Dexter around 1225 PM CDT.
  Franklinton around 1245 PM CDT.

Other locations impacted by these storms include Angie.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3114 9000 3113 8994 3107 8992 3107 8984
      3100 8983 3100 8975 3101 8950 3075 9007
      3100 9043 3118 9001 3117 9000
TIME...MOT...LOC 1720Z 288DEG 26KT 3115 8999 3102 9029

TD
Local storm report, Aug 15, 12:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1235 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     BOGALUSA                30.78N 89.86W
08/15/2020                   WASHINGTON         LA   LAW ENFORCEMENT

            VIGOROUS OVERACHIEVING THUNDERSTORM ROLLING THROUGH
            BOGALUSA METROPOLITAN PRODUCED WIND GUSTS STRONG ENOUGH
            TO TOPPLE SEVERAL TREES ACROSS THE NORTH SIDE OF TOWN.
            THE BOGALUSA POLICE DEPARTMENT RECEIVED NUMEROUS PHONE
            CALLS REPORTING THE TREE DAMAGE. THE LEVEL OF WIND
            INTENSITY IS LIKELY TO BE FAIRLY LOCALIZED.

&&

MEFFERSO
Local storm report, Aug 15, 12:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1248 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     TSTM WND DMG     MCCOMB                  31.25N 90.47W
08/15/2020                   PIKE               MS   LAW ENFORCEMENT

            TREES WERE KNOCKED DOWN BY DAMAGING THUNDERSTORM WINDS ON
            24TH STREET AND NORTHWEST AVENUE.

&&

MEFFERSO

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:53 AM CDTSpecial Weather StatementLIXJackson67 min
Aug 15, 12:13 PM CDTSpecial Weather StatementLIXPearl River32 min
Aug 15, 12:50 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River25 min
Aug 15, 12:57 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison33 min
Aug 15, 1:14 PM CDTSpecial Weather StatementLIXHancock31 min
Aug 15, 1:25 PM CDTSpecial Weather StatementLIXHancock20 min
Aug 15, 1:29 PM CDTSpecial Weather StatementLIXPearl River31 min
Aug 15, 2:03 PM CDTSpecial Weather StatementLIXHarrison27 min
Aug 15, 2:23 PM CDTSevere Thunderstorm WarningLIXHancock37 min
Aug 14, 7:15 PM CDTSpecial Marine WarningLIX30 min
Aug 15, 3:23 AM CDTSpecial Marine WarningLIX22 min
Aug 15, 5:36 AM CDTSpecial Marine WarningLIX52 min
Aug 15, 12:20 PM CDTSpecial Weather StatementLIXWashington40 min
Aug 15, 1:26 PM CDTSpecial Marine WarningLIX64 min
Aug 15, 1:52 PM CDTSevere Thunderstorm WarningLIXSaint Tammany23 min
Aug 15, 2:08 PM CDTSpecial Marine WarningLIX67 min
Aug 15, 2:16 PM CDTSpecial Weather StatementLIXSaint Tammany29 min
Aug 15, 2:22 PM CDTSpecial Marine WarningLIX68 min
Aug 15, 2:43 PM CDTSpecial Weather StatementLIXTangipahoa32 min
Aug 15, 2:57 PM CDTSpecial Marine WarningLIX33 min
Aug 15, 3:00 PM CDTSpecial Marine WarningLIX60 min
Aug 15, 3:26 PM CDTSpecial Weather StatementLIXLivingston34 min
Aug 15, 3:28 PM CDTSpecial Weather StatementLIXSaint Helena47 min
Aug 15, 3:36 PM CDTSpecial Weather StatementLIXOrleans39 min
Aug 15, 3:40 PM CDTSpecial Marine WarningLIX65 min
Aug 15, 3:50 PM CDTSpecial Weather StatementLIXSaint Charles40 min
Aug 15, 3:53 PM CDTSpecial Weather StatementLIXLivingston37 min
Aug 15, 4:06 PM CDTSpecial Weather StatementLIXLivingston24 min
Aug 15, 4:11 PM CDTSpecial Weather StatementLIXJefferson, Plaquemines34 min
Aug 15, 4:15 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, Saint Helena45 min
Aug 15, 4:47 PM CDTSpecial Marine WarningLIX58 min
Aug 15, 4:49 PM CDTSpecial Marine WarningLIX56 min
Aug 15, 5:12 PM CDTSpecial Weather StatementLIXEast Baton Rouge48 min
Aug 15, 5:18 PM CDTSpecial Weather StatementLIXJefferson, Lafourche42 min
Aug 15, 5:47 PM CDTSpecial Weather StatementLIXPointe Coupee43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.